Custom Search

News

Friday 01 April 2005

Hepatotoxicity associated with cyclosporine monitoring using C2 recommendations in adults renal recipients receiving ketoconazole.

By: Videla C, Vega J, Borja H.

Transplant Proc 2005 Apr;37(3):1574-6

Following the change, in the way we monitored cyclosporine (CsA) levels in January 2000 namely from C0 to C2 concentrations, in renal "de novo" allograft recipients, some patients treated with concomitant ketoconazole experienced liver toxicity, a complication that had not been previously seen with CsA monitoring using C0. Therefore, we decided to compare the outcomes of patients transplanted using CsA levels monitored by C0 (1998 to 1999) who also had simultaneous C2 determinations (group A) with those of recipients transplanted after 2000 (group B). All received steroids, azathioprine, and CsA plus ketoconazole. Recipients were followed for at least a year after transplantation. Patients in group B showed higher CsA C2 levels, AUC concentrations, and drug doses during the immediate postsurgical period, and at 2 weeks as well as 4 and 6 months posttransplantation. Six group B patients (26%) but no group A recipients displayed, severe liver toxicity characterized by jaundice, elevated liver enzymes, with negative serological tests for CMV, HVC, and HVB. There was a correlation between the GOT and the C2 CsA levels; both normalized 15 to 55 days after CsA dose reduction. High C2 CsA levels, which have been recommended when the drug is used alone in renal transplantation, cannot be used in patients taking ketoconazole, because C2 neither represents nor correlates with AUC drug exposure. Thus high C2 levels may produce liver toxicity.

Use of this site is subject to the following terms of use